Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 348, NWS Memphis, TN

August 1, 2012Lee County, Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 1, 2012, 3:08 PM CDT for Lee County, Pontotoc County, Mississippi. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2012, 3:08 PM CDT (20:08 UTC)
Expired
Aug 1, 2012, 3:37 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Lee County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 55 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 3:38 PM CDTTSTM WND DMGW Saltillo, MSSEVERAL TREES AND POWER LINES DOWN JUST WEST OF SALTILLO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1994 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1994 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
1606 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

329 
WUUS54 KMEG 012008
SVRMEG
MSC081-115-012100-
/O.NEW.KMEG.SV.W.0348.120801T2008Z-120801T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEE COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 400 PM CDT

* AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR TRACE STATE
  PARK...AND MOVING EAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PONTOTOC...
  TUPELO...VERONA...TOMBIGBEE STATE PARK AND TRACE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3410 8883 3422 8904 3437 8895 3437 8883
      3438 8882 3441 8854 3409 8854 3409 8855
TIME...MOT...LOC 2008Z 291DEG 14KT 3429 8890

$$
1 follow-up statement
826 
WWUS54 KMEG 012037
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
337 PM CDT WED AUG 1 2012

MSC081-115-012047-
/O.CAN.KMEG.SV.W.0348.000000T0000Z-120801T2100Z/
PONTOTOC MS-LEE MS-
337 PM CDT WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR LEE AND NORTHEASTERN PONTOTOC
COUNTIES IS CANCELLED...

AT 337 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO 
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3410 8883 3422 8904 3437 8895 3437 8883
      3438 8882 3441 8854 3409 8854 3409 8855
TIME...MOT...LOC 2037Z 291DEG 14KT 3425 8877

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 12:22 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Aug 1, 12:22 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 PM CDT WED AUG 1 2012

.UPDATE... /ISSUED 1148 AM CDT WED AUG 1 2012/

UPDATED TO RAISE TEMPERATURES IN THE EAST AND EXPAND CHANCE POPS
EASTWARD FOR THIS AFTERNOON.

&&

.DISCUSSION...

THE MID SOUTH REMAINS ALONG THE EASTERN PERIPHERY OF THE UPPER
RIDGE CENTERED OVER THE SOUTHERN PLAINS. NEW CONVECTION IS NOW
BEGINNING TO GENERATE ALONG OUTFLOW BOUNDARIES GENERATED BY A
DECAYED MCS (MESOSCALE CONVECTIVE SYSTEM) THAT HAS MOVED INTO
WESTERN PORTIONS OF THE MID SOUTH. THE ATMOSPHERE HAS BECOME
MODERATELY UNSTABLE WITH MLCAPES BETWEEN 1500-2500 J/KG...BUT
THERE REMAINS SOME RESIDUAL SUBSIDENCE/CAPPING AS NOTED BY SLOW
DEVELOPMENT OF ONGOING CONVECTION. AS HEATING CONTINUES...THE
ATMOSPHERE SHOULD CONTINUE TO DESTABILIZE ACROSS WESTERN SECTIONS
SO A STRONG STORM CANNOT BE RULED OUT LATER THIS AFTERNOON.
COVERAGE SHOULD STILL REMAIN SCATTERED EVEN ACROSS WESTERN AREAS.
TEMPERATURES WILL BE ABLE TO SOAR INTO THE UPPER 90S IN THE WEST
WITH BREAKS IN CLOUD COVER AND NEAR OR TOP 100 DEGREES EAST OF THE
MISSISSIPPI RIVER WITH LESS CLOUD COVER. HIGH HUMIDITY WILL
CONTINUE WITH LOW TO MID 70S DEWPOINTS PERSISTING.

UPDATES TO THE FORECAST AND GRIDS HAVE BEEN SENT.

JLH

&&

.PREV DISCUSSION... /ISSUED 314 AM CDT WED AUG 1 2012/

CURRENTLY THE MIDSOUTH WAS MOSTLY CLEAR WITH A FEW AREAS SEEING
PATCHY FOG. TEMPERATURES WERE RUNNING A FEW DEGREES COOLER THAN
LAST NIGHT DUE TO THIS RADIATIONAL COOLING...WITH WINDS EITHER
CALM OR LIGHT FROM THE SOUTH. RADAR WAS SHOWING AN AREA OF SHOWERS
AND A FEW THUNDERSTORMS ACROSS SOUTHWEST MISSOURI AND NORTH
CENTRAL ARKANSAS. MOVEMENT OF ACTIVITY WAS TOWARDS THE SOUTHEAST
AT 35 MPH.

FOR TODAY AND THURSDAY...PATCHY FOG EXPECTED TO PERSIST THROUGH 7 AM
THIS MORNING WITH VISIBILITIES AT TIMES DOWN TO ONE MILE. AFTER
SUNRISE THICKER CLOUD COVER FROM UPSTREAM CONVECTION WILL MOVE
INTO THE WESTERN HALF OF THE MIDSOUTH WITH A FEW SHOWERS LIKELY TO
PUSH INTO EASTERN ARKANSAS BEFORE 10 AM. MODELS ARE IN GOOD
AGREEMENT THAT A SHORTWAVE TROUGH SEEN ON WATER VAPOR ACROSS THE
CENTRAL CORN BELT WILL DROP SOUTHEAST THIS AFTERNOON SPREADING THE
RISK FOR ISOLATED STORMS EASTWARD THROUGH THE REMAINDER OF THE
MIDSOUTH COUNTIES. THICKEST CLOUD COVER THOUGH WILL REMAIN OVER THE
WESTERN HALF OF THE CWA. FOR THAT REASON HAVE LOWERED TEMPERATURES
A COUPLE OF DEGREES AND CANCELLED THE EXCESSIVE HEAT WATCH IN THE
SOUTHWEST DELTA COUNTIES. MORE SUN WILL BE SEEN FURTHER EAST WITH
TEMPERATURES LIKELY TO BE SLIGHTLY WARMER THAN YESTERDAY.
DEWPOINTS WILL REMAIN IN THE LOW TO MID 70S WITH HEAT INDICES
TOPPING OUT INTO THE 104-108F RANGE. THUS THE EXTENSION OF THE
HEAT ADVISORY EASTWARD APPEARS TO BE ON TRACK. WILL ALSO LEAVE THE
MENTION OF AN ISOLATED STRONG STORM IN THE HWO...WITH CONVECTION
EXPECTED TO WANE TONIGHT BEHIND THE SHORTWAVE. NEARLY THE SAME
PATTERN IS SHAPING UP FOR THURSDAY WITH THE SLIGHTLY BETTER
CHANCES FOR RAIN REMAINING ALONG AND WEST OF THE MISSISSIPPI
RIVER. TEMPERATURES WILL COOL TO MORE WIDESPREAD MID 90S AND A HEAT
ADVISORY MAY BE NEEDED FOR PORTIONS OF THE MIDSOUTH. WILL ALLOW
THE DAY CREW TO NARROW THAT POSSIBILITY DOWN.

FRIDAY THROUGH SUNDAY...MODELS INDICATE INCREASED RAIN CHANCES THIS
PERIOD AS A MIDWEST COLD FRONT/SHORTWAVE APPROACHES THE REGION.
THE GFS AND NAM ARE MORE BULLISH WITH THE STRENGTH OF BOTH
FEATURES THAN THE EURO AND ARE SLIGHTLY FASTER. HAVE TAKEN A BLEND
OF THE MODELS WITH POPS EXPECTED IN THE 30 TO 50 PERCENT RANGE
EACH DAY. A BETTER CHANCE OF A SEVERE STORM IS ALSO NOTED FOR THIS
TIME FRAME. TEMPERATURES WILL HOLD INTO THE LOW AND MID 90S WITH
A MIX OF CLOUDS AND SUN. DEWPOINTS SHOULD REMAIN IN THE 70S...WITH
UPPER 60S DIPPING INTO THE NORTHERN COUNTIES BEHIND THE FRONT BY
SUNDAY. FOR NOW...HEAT INDICES APPEAR TO BE BELOW 104 DEGREES.

EXTENDED PERIOD...LINGERING CONVECTION IS ANTICIPATED ACROSS THE FAR
SOUTH ON MONDAY AND TUESDAY AS THE FRONT DISSIPATES OVER THE MID
DEEP SOUTH. LIGHT NORTH WINDS WILL TEMPORARILY DRY OUT THE
NORTHERN HALF OF THE MIDSOUTH...WITH HIGH TEMPERATURES REMAINING
IN THE 90 TO 95 DEGREE RANGE.

JAB

&&

.AVIATION...

18Z TAF SET

SHRAS CONTINUE TO DRIFT SOUTHEASTWARD ACROSS THE CWA. THE SHRAS
ARE ASSOCIATED WITH A DISTURBANCE. BOTH THE HRRR AND NAM SHOW THAT
ACTIVITY MAY BLOSSOM OVER THE NEXT COUPLE OF HOURS AS THE
DISTURBANCE INTERACTS WITH DAYTIME HEATING. AN ANOTHER DISTURBANCE
CURRENTLY OVER EASTERN KANSAS MAY ALSO MOVE INTO THE AREA LATER
TONIGHT FOLLOWED BY ANOTHER ONE BY 12Z. THIS GIVES AT LEAST KJBR
AND POSSIBLY KMEM MULTIPLE CHANCES OF SEEING A SHRA/TSRA.
PINPOINTING TIMING TOO HARD AT THIS POINT. WILL HAVE TEMPO GOING
AT ONSET OF TAFS FOR WHAT IS CURRENTLY GOING ON THEREAFTER WILL
JUST USE VICINITY WORDING. SOME PATCHY FOG MAY ALSO DEVELOP AT
KMKL OVERNIGHT.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  99  78  97  77 /  30  20  30  20
MKL  98  72  97  73 /  20  20  20  20
JBR  97  75  96  76 /  30  30  30  20
TUP  98  73  98  74 /  20  10  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Aug 1, 3:26 AM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
326 AM CDT WED AUG 1 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021030-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
326 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE MIDSOUTH TODAY.

ISOLATED STRONG STORMS WILL BE POSSIBLE THIS AFTERNOON. STRONG GUSTY
WINDS WILL BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED STRONG STORMS WILL BE POSSIBLE THURSDAY THROUGH SUNDAY.

EXCESSIVE HEAT WILL BE POSSIBLE ACROSS THE MIDSOUTH THURSDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:32 PM CDTSevere Thunderstorm WarningMEGTippah, Union29 min
Aug 1, 2:34 PM CDTSevere Thunderstorm WarningMEGPontotoc41 min
Aug 1, 2:54 PM CDTSevere Thunderstorm WarningMEGAlcorn51 min
Aug 1, 3:14 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tippah31 min
Aug 1, 3:45 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Prentiss45 min
Aug 1, 4:17 PM CDTSpecial Weather StatementMEGPontotoc28 min
Aug 1, 4:18 PM CDTSpecial Weather StatementMEGItawamba27 min
Aug 1, 4:20 PM CDTSevere Thunderstorm WarningMEGMonroe26 min
Aug 1, 4:24 PM CDTSpecial Weather StatementMEGCalhoun36 min
Aug 1, 4:25 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc50 min
Aug 1, 4:32 PM CDTSpecial Weather StatementMEGMonroe28 min
Aug 1, 4:36 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc39 min
Aug 1, 4:53 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc33 min
Aug 1, 5:14 PM CDTAreal Flood AdvisoryMEGCalhoun, Chickasaw, Pontotoc91 min
Aug 1, 5:15 PM CDTSpecial Weather StatementMEGCalhoun30 min
Aug 1, 5:28 PM CDTSpecial Weather StatementMEGCalhoun47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.